Alert archive / Wisconsin / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS La Crosse, WI

August 8, 20094 counties in Wisconsin

NWS La Crosse, WI issued this flash flood warning at Aug 8, 2009, 12:49 AM CDT for 4 counties in Wisconsin. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2009, 12:49 AM CDT (05:49 UTC)
Expired
Aug 8, 2009, 7:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, WI, Clark County, WI, Jackson County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:06 AM CDTFLASH FLOOD2 N Strum, WIMUDSLIDE ON COUNTY D
Aug 8, 5:11 AM CDTHEAVY RAIN 6.01Black River Falls, WIIN THE LAST 24 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KARX 080549
FFWARX
WIC011-019-053-121-081200-
/O.NEW.KARX.FF.W.0011.090808T0549Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1249 AM CDT SAT AUG 8 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN
  SOUTHERN CLARK COUNTY IN CENTRAL WISCONSIN
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 700 AM CDT

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS     
  FALLEN OVER MUCH OF THE WARNED LATE THIS EVENING AND ADDITIONAL    
  RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY AS STORMS MOVE OVER   
  THE SAME AREA THROUGH THE OVERNIGHT HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...NEILLSVILLE...
  WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...INDEPENDENCE...
  LOYAL...MILLSTON...MODENA...NORTH BEND...OSSEO...PRICE...SHORTVILLE
  AND STRUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. MOST FLOOD RELATED DEATHS OCCUR AT NIGHT. IF
FLOODING IS OBSERVED ACT QUICKLY.

&&

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9098
      4408 9120 4418 9183 4421 9187 4435 9196
      4442 9209 4460 9201 4460 9094 4477 9093
      4476 9031

$$

RABERDING
6 follow-up statements
000 
WGUS73 KARX 080647
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
147 AM CDT SAT AUG 8 2009

WIC011-019-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
147 AM CDT SAT AUG 8 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU...
BUFFALO AND SOUTHERN CLARK COUNTIES UNTIL 700 AM CDT...

AT 145 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS THE WARNED AREA. WEATHER SPOTTERS IN 
INDEPENDENCE REPORTED AROUND 3 INCHES OF RAIN HAD FALLEN SINCE 11 PM 
LAST EVENING. WITH THE STORMS MOVING OVER THE SAME AREAS THROUGH THE 
OVERNIGHT HOURS AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS LIKELY 
ACROSS MUCH OF THE WARNED AREA.  

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...
NEILLSVILLE...WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...
INDEPENDENCE...LOYAL...MILLSTON...MODENA...NORTH BEND...OSSEO...
PRICE...SHORTVILLE AND STRUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9098
      4408 9120 4418 9183 4421 9187 4435 9196
      4442 9209 4460 9201 4460 9094 4477 9093
      4476 9031

$$

RABERDING
000 
WGUS73 KARX 080742
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
242 AM CDT SAT AUG 8 2009

WIC011-019-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
242 AM CDT SAT AUG 8 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU...
BUFFALO AND SOUTHERN CLARK COUNTIES UNTIL 700 AM CDT...

AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED BETWEEN 2.5 INCHES AND 4 INCHES OF RAIN HAS 
FALLEN ACROSS PORTIONS OF FLASH FLOOD WARNING AREA...MAINLY FROM 
MONDOVI AND OSSEO THROUGH BLACK RIVER FALLS TOWARD PRAY. A WEATHER 
SPOTTER NEAR INDEPENDENCE IN TREMPEALEAU COUNTY REPORTED IN EXCESS 
OF 3 INCHES OF RAIN SINCE 11 PM.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...
NEILLSVILLE...WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...
INDEPENDENCE...MILLSTON...MODENA...NORTH BEND...OSSEO...PRICE...
SHORTVILLE AND STRUM.

THE LARGE LINE OF THUNDERSTORMS WILL BEGIN TO SLOWLY SINK SOUTH AND 
OUT OF THE HARDEST HIT AREAS THROUGH SUNRISE...BUT SEVERAL MORE 
HOURS OF TORRENTIAL RAINFALL ARE LIKELY IN THE WARNING AREA. TOTAL 
RAINFALL AMOUNTS IN SOME AREAS WILL LIKELY EXCEED 5 INCHES. THIS MAY 
CAUSE FLASH FLOODING OF SMALL STREAMS...ESPECIALLY IN AREAS OF 
HIGHER TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9120 4418 9183 4433 9193 4442 9209
      4460 9201 4460 9094 4468 9093 4459 9069
      4459 9033

$$

BINAU
000 
WGUS73 KARX 080854
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT SAT AUG 8 2009

WIC011-019-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
354 AM CDT SAT AUG 8 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU...
BUFFALO AND SOUTHERN CLARK COUNTIES UNTIL 700 AM CDT...

AT 352 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN 
OVER MUCH OF THE WARNED AREA.

LOCAL LAW ENFORCEMENT REPORTED A MUDSLIDE NORTH OF STRUM ON COUNTY 
ROAD D...AND WATER OVER ROADWAYS O AND H WEST OF OSSEO.

THE HEAVIEST RAIN IS BEGINNING TO SHIFT SOUTH OF THE AREA...BUT 
RUNOFF AND FLASH FLOODING WILL CONTINUE THROUGH SUNRISE. IN 
ADDITION...MODERATE RAIN WILL CONTINUE...WHICH WILL SLOW THE RATE AT 
WHICH WATER WILL RECEDE THIS MORNING.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...ALMA...ARCADIA...BLACK RIVER FALLS...MONDOVI...
NEILLSVILLE...WHITEHALL...BLAIR...FRANKLIN...HATFIELD...HUMBIRD...
INDEPENDENCE...MILLSTON...MODENA...NORTH BEND...OSSEO...PRICE...
SHORTVILLE AND STRUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9120 4418 9183 4433 9193 4442 9209
      4460 9201 4460 9094 4468 9093 4459 9069
      4459 9033

$$

BINAU
000 
WGUS73 KARX 081007
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 AM CDT SAT AUG 8 2009

WIC019-081020-
/O.CAN.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK WI-
507 AM CDT SAT AUG 8 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CLARK
COUNTY IS CANCELLED...

WHILE MODERATE RAIN WILL CONTINUE ACROSS SOUTHERN CLARK COUNTY...THE 
THREAT FOR HEAVY RAINFALL AND FLASH FLOODING HAS ENDED. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9120 4418 9183 4433 9193 4442 9209
      4460 9201 4460 9094 4451 9092 4451 9080
      4442 9080 4442 9032

$$

WIC011-053-121-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUFFALO WI-TREMPEALEAU WI-JACKSON WI-
507 AM CDT SAT AUG 8 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON...TREMPEALEAU
AND BUFFALO COUNTIES UNTIL 700 AM CDT...

AT 504 AM CDT...LAW ENFORCEMENT INDICATED THAT WATER REMAINED OVER 
ROADS O AND H WEST OF OSSEO...AND A MUDSLIDE HAD OCCURRED ON COUNTY 
ROAD D ABOUT 2 MILES NORTH OF STRUM. AUTOMATED RAINFALL GAUGES NEAR 
BLACK RIVER FALLS HAVE REPORTED BETWEEN 5 AND 6 INCHES OF RAIN. 

WHILE HEAVY RAIN HAS MOVED MOSTLY SOUTH OF THE AREA...LIGHT TO 
MODERATE RAIN AND A FEW RUMBLES OF THUNDER WILL CONTINUE THROUGH 7 
AM. THIS WILL SLOW THE RATE AT WHICH WATER WILL RECEDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT 
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9120 4418 9183 4433 9193 4442 9209
      4460 9201 4460 9094 4451 9092 4451 9080
      4442 9080 4442 9032

$$

BINAU
000 
WGUS73 KARX 081101
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 AM CDT SAT AUG 8 2009

WIC011-121-081114-
/O.CAN.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUFFALO WI-TREMPEALEAU WI-
601 AM CDT SAT AUG 8 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR TREMPEALEAU AND
BUFFALO COUNTIES IS CANCELLED...

RAINFALL CONTINUES TO TAPER OFF ACROSS THE AREA...AND RECENT CALLS 
TO LAW ENFORCEMENT INDICATED THAT PREVIOUS HIGH WATER ISSUES HAVE 
IMPROVED.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9115 4460 9116 4460 9094 4451 9092
      4451 9080 4442 9080 4442 9032

$$

WIC053-081200-
/O.CON.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON WI-
601 AM CDT SAT AUG 8 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JACKSON COUNTY UNTIL 700
AM CDT...

AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
LIGHT RAIN WAS SLOWLY COMING TO AN END...BUT CALLS TO LAW 
ENFORCEMENT INDICATED THAT ROADS WERE STILL UNDER WATER...INCLUDING 
EAST KENYON ROAD...AND SOME VEHICLES WERE SUBMERGED IN BLACK RIVER 
FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LA CROSSE.

&&

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9115 4460 9116 4460 9094 4451 9092
      4451 9080 4442 9080 4442 9032

$$

BINAU
000 
WGUS73 KARX 081158
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 AM CDT SAT AUG 8 2009

WIC053-081212-
/O.EXP.KARX.FF.W.0011.000000T0000Z-090808T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON WI-
658 AM CDT SAT AUG 8 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JACKSON COUNTY WILL
BE ALLOWED TO EXPIRE AT 700 AM CDT...

UP TO 6.5 INCHES OF RAIN FELL OVERNIGHT...BUT RAIN HAS PRETTY MUCH 
ENDED. CONDITIONS WERE IMPROVING ACROSS THE COUNTY...BUT STANDING 
WATER IN LOW LYING AREAS WILL LIKELY CONTINUE INTO THE LATE MORNING 
HOURS. 

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4416 9031 4416 9091 4414 9096 4407 9100
      4408 9115 4460 9116 4460 9094 4451 9092
      4451 9080 4442 9080 4442 9032

$$

BINAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:32 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 9:32 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
932 PM CDT FRI AUG 7 2009

.UPDATE...
SURFACE ANALYSIS AT MID EVENING SHOWS THE WARM FRONT BISECTING IOWA
FROM THE NORTHWEST CORNER TO THE SOUTHEAST CORNER. WATER VAPOR
IMAGERY SHOWING WEAK SHORTWAVE ROTATING THROUGH NEBRASKA. AS THIS
WAVE APPROACHES WESTERN IOWA CAP HAS BEEN ERODING AND CONVECTION WAS
BEGINNING TO DEVELOP OVER WEST CENTRAL IOWA. PROFILER DATA SHOWING
LOW LEVEL JET INCREASING 40 TO 50 KNOTS FROM KANSAS INTO WESTERN
IOWA. 08.00Z RUC INDICATES STRONG MOISTURE TRANSPORT WITH
ASSOCIATED LOW LEVEL JET NOSING INTO SOUTHERN MINNESOTA BY 06Z.
THUS EXPECT CONVECTION TO BECOME MORE WIDESPREAD DURING THE LATE
EVENING AND OVERNIGHT HOURS ACROSS NORTHERN IOWA AND SOUTHERN
MINNESOTA TO THE NORTH OF THE FRONT. WITH THE ELEVATED NATURE OF THE
CONVECTION WILL LIKELY SEE LARGE HAIL THREAT ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS.

CURRENT FORECAST DATABASE LOOKS WELL IN HAND WITH CONVECTION LIKELY
TO BLOSSOM ACROSS MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS.

&&

JLR

.PREV DISCUSSION...

.SHORT TERM...THROUGH MONDAY NIGHT

PRIMARY FORECAST CONCERNS WERE WITH POTENTIAL FOR SEVERE WEATHER
AND HEAVY RAINFALL TONIGHT THROUGH SUNDAY NIGHT...AS WELL AS
EFFECTS OF HEAT AND HUMIDITY ON SATURDAY.

AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NEBRASKA/SOUTH
DAKOTA BORDER. WARM FRONT EXTENDED FROM THE LOW ACROSS NORTHWEST
IOWA INTO CENTRAL IL. SURFACE DEW POINTS NEAR AND SOUTH OF THE FRONT
WERE IN THE LOWER TO MID 70S. CLOUDS AND RAIN ACROSS OUR FORECAST
AREA MUCH OF THE DAY HAVE MAINTAINED A STABLE ENVIRONMENT...WITH
MUCAPE OF 3000-4000J/KG RESIDING FURTHER WEST...WHERE SUNSHINE HAS
ALLOWED DESTABILIZATION ACROSS WESTERN IOWA AND EASTERN NEBRASKA.

WATER VAPOR IMAGERY INDICATED DISTINCT MID LEVEL CIRCULATION OVER
IDAHO. SEVERAL SHORT WAVE TROUGHS SEEN PROGRESSING NORTHEASTWARD
ACROSS THE SOUTHWEST U.S...ONE OF WHICH WAS ADVANCING ACROSS THE
KANSAS/NEBRASKA REGION. GOES SOUNDER DPI PRECIPITABLE WATER IMAGERY
INDICATED VALUES AROUND 45MM...1.8 INCHES...STREAMING NORTHWARD
ACROSS THE PLAINS.

DETERMINISTIC NCEP AND EUROPEAN MODELS IN THE 07.12Z DATA SUITE HAD
GOOD CLUSTERING WITH SURFACE AND UPPER LEVEL FEATURES. 07.15Z SREF
DATA CORROBORATED THESE DATA SETS. THIS GIVES FAIRLY HIGH CONFIDENCE
THAT OUR FORECAST AREA WILL HAVE ACTIVE WEATHER THIS WEEKEND...
HIGHLIGHTED BY POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY RAINFALL
AND AN ABRUPT INCREASE IN HEAT AND HUMIDITY.

TONIGHT...850MB SOUTHERLY WINDS OF 40-50KTS SHOULD CONTINUE BRINGING
CONSIDERABLE HIGH THETA-E AIR NORTHWARD...WITH PRECIPITABLE WATER
VALUES NEAR 2.00 INCHES. WARM CLOUD DEPTHS NEAR 4KM SUGGEST POTENTIAL
FOR EFFICIENT RAIN PRODUCTION AND THUS POTENTIAL FOR LOCALLY HEAVY
RAINFALL. UNTIL LOW LEVEL JET BEGINS VEERING SATURDAY MORNING...
IMPINGEMENT OF STRONG MOISTURE TRANSPORT ON WARM FRONT COULD RESULT
IN RAINFALL RATES OF 1-2 INCHES AN HOUR. THEREFORE....INCLUDED HEAVY
RAIN POTENTIAL IN CURRENT DATA BASE FOR MUCH OF THE AREA. PLEASE
REFERENCE HYDROLOGY SECTION BELOW FOR MORE DETAILS.

WITH REGARD TO SEVERE WEATHER POTENTIAL TONIGHT...MCS ACTIVITY
EXPECTED TO INITIATE IN SOUTHWEST MN AND NORTHWEST IOWA THIS
EVENING...THEN PROPAGATE TOWARD THE FORECAST AREA. WIND SHEAR VALUES
OF 40-50KTS HAVE BEEN A CONSISTENT SIGNAL...WHICH CERTAINLY SUPPORTS
POTENTIAL FOR SEVERE STORMS. ELEVATED CAPE OF 1000-1500J/KG
ABOVE THE COOL STABLE LAYER SUGGEST LARGE HAIL WOULD BE PRIMARY
THREAT AND MAINLY WEST OF THE MISSISSIPPI RIVER. PLEASE REFERENCE
LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC CONVECTIVE OUTLOOKS FOR
FURTHER INFORMATION.

SATURDAY INTO SATURDAY NIGHT...FOCUS OF THUNDERSTORMS AND ATTENDANT
HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL LIKEWISE SHIFT
NORTHWARD WITH MOVEMENT OF WARM FRONT. CONFIDENCE WAS GOOD IN THIS
AS A PROBABLE OUTCOME BASED 07.12Z DETERMINISTIC MODELS AND
07.15Z SREF 850MB AND 700MB TEMPERATURE DATA SETS. LOW LEVEL
MOISTURE CONVERGENCE IN COMBINATION WITH MUCAPE OF 3000-4000J/KG
POOLING ALONG THE FRONT SUGGEST POTENTIAL FOR SEVERE STORMS DURING
THE AFTERNOON AND EVENING. MEANWHILE...STRONG CAP SHOULD BE IN PLACE
OVER REST OF THE FORECAST AREA TO MITIGATE THUNDERSTORM DEVELOPMENT.

HEAVY RAINFALL AND ASSOCIATED RUNOFF ISSUES DUE TO HIGH RAINFALL
RATES AND POTENTIAL FOR REPETITION OF THUNDERSTORMS OCCUR MAINLY
SATURDAY NIGHT. THIS MAY BE A SIGNIFICANT ISSUE MAINLY IN PARTS OF
NORTH CENTRAL AND CENTRAL WI IN PROXIMITY TO THE WARM FRONT. IN
FACT...NAM/WRF WAS MOST ROBUST WITH RAINFALL AMOUNTS OF 2-4 INCHES
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. THEREFORE...OPTED TO
INCREASE RAIN CHANCES IN THESE LOCATIONS AND INCLUDE MENTION OF HEAVY
RAIN.

IN ADDITION TO HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL
POTENTIAL...COMBINATION OF HEAT AND HUMIDITY MAY PROMPT ISSUANCE
OF HEAT ADVISORIES FOR SATURDAY...MAINLY ACROSS NORTHEAST IOWA AND
SOUTHWEST WI...WHERE SURFACE TEMPERATURES AND DEW POINTS HIGHEST.
CHOSE TO ALLOW SUBSEQUENT FORECASTS TONIGHT TO ADDRESS THIS ISSUE.

SUNDAY INTO SUNDAY NIGHT...AN UNSTABLE AIR MASS WITH MUCAPE OF 3000-
4000J/KG SHOULD RESIDE AHEAD OF APPROACHING COLD FRONT. 0-6KM WIND
SHEAR OF 40-50KTS SHOULD ONCE AGAIN BE SUPPORTIVE FOR A FEW SEVERE
STORMS...PER CURRENT SPC DAY THREE OUTLOOK. LOCALLY HEAVY RAINFALL
COULD ALSO BE A FACTOR CONDUCIVE TO RAINFALL RUNOFF ISSUES...BUT
850MB MOISTURE TRANSPORT NOT NEAR AS ROBUST ON SUNDAY. AT THIS
TIME...IT APPEARS HIGHEST RAIN PROBABILITIES SHOULD OCCUR SUNDAY
AFTERNOON AND EVENING PER LATEST QPF IN NCEP AND EUROPEAN MODELS.

.LONG TERM...TUESDAY THROUGH FRIDAY

COMPARED TO THE ACTIVE WEATHER THIS WEEKEND...THE MEDIUM RANGE
APPEARS TO BE RATHER BENIGN. FORECAST CONFIDENCE WAS GOOD IN THIS
SOLUTION BASED ON 07.12Z DETERMINISTIC AND LATEST PROBABILISTIC DATA.
THESE DATA SETS INDICATED SURFACE HIGH PRESSURE BUILDING IN
INITIALLY...THEN GIVING WAY TO BUILDING HEIGHTS ALOFT DURING THE
LATTER PART OF THE WEEK. NO CHANGES WERE MADE TO EXTENDED OUTLOOK.

&&

.AVIATION...TONIGHT AND SATURDAY

FORECAST REMAINS UNCERTAIN FOR THE TAF SITES THROUGH TONIGHT...
BASICALLY WHEN THEY ARE NORTH OF A WARM FRONT. WARM FRONT SHOULD
MOVE NORTH ACROSS THE SITES BETWEEN 12-15Z SATURDAY...WHICH WILL
HELP CLEAR OUT THE LOW CLOUDS AND BRING CONDITIONS TO VFR. THESE VFR
CONDITIONS WILL PERSIST THROUGH THE REST OF THE DAY SATURDAY. UNTIL
THEN...PLAN ON LOW CIGS AS MOISTURE AND WARM AIR SOUTH OF THE FRONT
TRIES TO RUN INTO THE COLDER RAIN COOLED AIR AT THE TAF SITES.
THINKING IS THAT CURRENT MVFR TO IFR CIGS WILL DROP TO IFR AT BOTH
SITES BY MIDNIGHT. POTENTIAL EXISTS FOR LOWER CIGS THAN THAT...LIFR
OR EVEN VLIFR...BUT WILL LET LATER FORECASTS LOOK AT THAT
POSSIBILITY DUE TO THE BIG LOWERING FROM THE PREVIOUS FORECAST. IN
ADDITION...CLUSTER OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE
SITES...ESPECIALLY TONIGHT AS THE FRONT MOVES NORTH TOWARDS THE
SITES. RIGHT NOW ONLY INCLUDED VCTS/CB MENTIONS WITH SOME MVFR VSBYS
DUE TO BR. LATER FORECASTS CAN FINE TUNE ACTUAL TIMING.

&&

.HYDROLOGY...

MOISTURE CONTINUES TO INCREASE OVER THE AREA...WITH DEWPOINTS IN THE
70SF JUST SITTING TO THE SOUTHWEST. PRECIPITABLE WATER VALUES FROM
NOW THROUGH SUNDAY WILL RANGE FROM 1.5 TO 2.5 INCHES...ALSO
INDICATIVE OF A HEAVY RAIN ENVIRONMENT. IF A THUNDERSTORM
FORMS...TORRENTIAL DOWNPOURS ARE LIKELY WITH RAINFALL RATES OF 1 TO
2 INCHES PER HOUR. HEAVY RAIN IS POSSIBLE ACROSS ALL OF THE AREA
TONIGHT..SHIFTING TO AREAS ALONG AND NORTH OF I-94 FOR LATE SATURDAY
INTO SATURDAY NIGHT...THEN OVER NORTHEAST IOWA AND SOUTHWEST
WISCONSIN ON SUNDAY. IF THESE THUNDERSTORMS MOVE SLOWLY OR
REPEATEDLY MOVE ACROSS THE SAME AREA...SOME LOCALIZED FLOODING
ISSUES COULD DEVELOP.

AT THIS TIME...CERTAINTY WAS NOT HIGH ENOUGH IN DETAILS OF EXACT
AREAL EXTENT AND RAINFALL AMOUNTS THROUGH SATURDAY TO ISSUE A FLASH
FLOOD WATCH. HOWEVER...THIS WILL NEED TO BE MONITORED ONCE OVERNIGHT
RAINFALL HAS OCCURRED AND SUBSEQUENT MODEL DATA IS EVALUATED TO
PINPOINT LOCATIONS OF HEAVY RAINFALL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM/LONG TERM...THOMPSON
AVIATION/HYDROLOGY.....AJ
Hazardous weather outlook, Aug 7, 1:58 PM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT FRI AUG 7 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
158 PM CDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND A FEW ISOLATED THUNDERSTORMS WILL CONTINUE TO EXIT THE AREA
THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

FOCUS SHIFTS BACK TO THE WEST HEADING INTO THE EVENING HOURS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG WARM FRONT IN
WESTERN IOWA OR SOUTHWEST MINNESOTA AND THEN TRACK SOUTHEAST DURING
THE LATE EVENING OR OVERNIGHT HOURS. THE ATMOSPHERE WILL BE MORE
STABLE TO THE EAST THOUGH SO AS STORMS APPROACH FROM THE WEST...
IT IS UNCERTAIN HOW STRONG OR SEVERE THEY MAY BE. THE HIGHER RISK OF
SEVERE WEATHER APPEARS TO BE ACROSS NORTHEAST IOWA AND PARTS OF
SOUTHERN MINNESOTA FROM LATE EVENING ON. THE MAIN THREATS ARE LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS WITH RAINFALL OF 1 TO
2 INCHES PER HOUR IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER ANY LINGERING RAIN OR THUNDERSTORMS END SATURDAY MORNING...
THIS STRONG WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA. THIS
COULD SERVE AS A FOCUS FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT
LATE SATURDAY...MAINLY NORTH OF A LINE FROM WABASHA MINNESOTA TO
TOMAH AND ADAMS-FRIENDSHIP WISCONSIN. BESIDES MORE HEAVY RAIN...
LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. EVEN AN ISOLATED
TORNADO IS POSSIBLE.

SOUTH OF THIS WARM FRONT...HEAT AND HUMIDITY WILL CREEP NORTHWARD.
WARM TEMPERATURES ALOFT WILL LIKELY LIMIT THUNDERSTORM DEVELOPMENT.
HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S DURING
THE AFTERNOON AND EARLY EVENING HOURS OF SATURDAY AND SUNDAY...
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO
THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE
REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH
ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING
WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY.

AT THIS TIME IT APPEARS THE HEAVIEST RAIN MAY FALL IN DIFFERENT
AREAS TONIGHT AND SATURDAY NIGHT LESSENING THE FLOOD RISK. RAINS ON
SUNDAY MAY IMPACT THE ENTIRE REGION. EVEN SO...LOCAL FLOOD PROBLEMS
COULD DEVELOP FROM HIGH RAINFALL RATES AND THERE COULD BE LOCAL
RIVER RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED WEST OF THE MISSISSIPPI RIVER...ESPECIALLY
IN NORTHEAST IOWA AFTER 10 PM TONIGHT. OTHER GROUPS SHOULD MONITOR
HOW WEATHER DEVELOPS JUST IN CASE.

ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT...MAINLY
NORTH OF INTERSTATE 90. ALL AREAS COULD ALSO SEE A NEED FOR
ACTIVATION ON SUNDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO FUTURE CALL IS SCHEDULED. A CALL WAS HELD WITH EMERGENCY
MANAGEMENT DIRECTORS AT 1 PM FRIDAY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:41 AM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 2 more23 hr
Aug 8, 4:31 AM CDTFlash Flood WarningARXBuffalo, La Crosse, Monroe, Trempealeau, Vernon2 hr
Aug 8, 5:31 AM CDTFlash Flood WarningARXCrawford, Richland, Vernon118 min

Nearby

Flash Flood Warnings in Wisconsin, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.